Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 349, NWS North Platte, NE

August 16, 2010Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2010, 1:51 PM CDT for Holt County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2010, 1:51 PM CDT (18:51 UTC)
Expired
Aug 16, 2010, 2:30 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:59 AM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 3:59 AM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT MON AUG 16 2010

.SYNOPSIS...
ELONGATED NW TO SE SURFACE HIGH PRESSURE CENTERED NEAR THE BLACK
HILLS THIS MORNING...AND MOVING SE. WATER VAPOR IMAGERY SHOWING
NEXT WAVE/SPIN PUSHING ACROSS NEVADA. ANOTHER WEAK DISTURBANCE
OVER NE NEW MEXICO.

&&

.DISCUSSION...
MODELS STRUGGLING WITH TODAY...THEN HAVE GREATER AGREEMENT TONIGHT
INTO TOMORROW. MAIN QUESTION IS PRECIP CHANCES THE NEXT DAY OR
SO. LOW REDEVELOPS ON THIS SIDE OF THE ROCKIES...LATER THIS
MORNING. AHEAD OF THE DEVELOPING LOW...AND OVER WESTERN
ZONES...MODELS SHOWING SOME ELEVATED INSTABILITY. THIS HAS THE
POTENTIAL TO PRODUCE SOME ISOLD SHOWERS...THAT WILL MOVE EAST
THROUGH THE DAY AND INCREASE IN COVERAGE AS ACITIVITY BECOMES MORE
SURFACE BASED.

BY TONIGHT THE LOW WILL BEGIN TO PUSH OUT OF CO ALONG THE NEB/KS
BORDER. GOOD AGREEMENT THAT A COMPLEX OF STORMS TO DEVELOP WITH
THE LOW. THIS SHOULD LEAD TO SOME DECENT RAINFALL ACROSS SW NEB.
FURTHER N...STILL HAVE SOME WEAK INSTABILITY AND EXPECT SOME SCT
SHOWERS TO DEVELOP...HOWEVER QPF VALUES RELATIVELY LIGHT. TO THE
SOUTH PW/S INCREASE TO AT LEAST 1.5 INCHES...WITH THE GFS NEARING
1.75...THUS HEAVY RAINFALL IS POSSIBLE. FF GUIDANCE NEAR OR ABOVE
2 INCHES...AND EXPECT MOVEMENT TO BE QUICK ENOUGH TO KEEP FROM
THAT MUCH RAINFALL ACCUMULATING.

TROF FINALLY DEPARTS ON TUESDAY WITH TEMPS STILL BELOW NORMAL IN
THE LOWER 80S. LL JET DEVELOPS TUESDAY NIGHT AND MAY SPARK A FEW
SHOWERS ON THE NOSE...WHICH IS ACROSS WESTERN/CENTRAL S DAKOTA AND
BORDERING NRN NEB. SW INTO C NEB WILL SEE A MOIST BOUNDARY LAYER
AND MOS GUIDANCE SUGGEST FOG DEVELOPMENT. MODELS HAVE LATELY BEEN
UNDERDOING SURF DEW PTS...SO THINK FOG IS LIKELY AND HAVE ADDED.

WEAK RIDGING FOR WEDNESDAY AND DRY WITH WARMER TEMPS
EXPECTED...CLOSER TO 90. THEN NEXT TROF ARRIVES WED NIGHT...WITH
A SLOW MOVING LOW TRACKING ACROSS S DAKOTA INTO MN/IA BY THURSDAY
NIGHT. ANOTHER SHOT AT PRECIPITATION AND COOLER TEMPS.

RIDGE REDEVELOPS FOR THE WEEKEND WITH SEASONABLE WARM AND DRY
CONDITIONS EXPECTED AT THIS TIME.

&&

.AVIATION...
SCATTERED MID LEVEL CLOUDINESS AT 8000 TO 10000 FT AGL WILL BEGIN TO
STREAM IN FROM THE WEST LATER TODAY AS AN UPPER LEVEL DISTURBANCE
LIFTS INTO THE CENTRAL AND HIGH PLAINS. A DECENT CHANCE EXISTS FOR
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY AT
THE KLBF TERMINAL. FOR THE 12Z TAF ISSUANCE...WILL PLAN TO FOLLOW
THE SLOWER GFS SOLN VS. THE FASTER NAM SOLN. THE NAM BREAKS OUT
WIDESPREAD CONVECTION BY 18Z LATER THIS MORNING WHICH SEEMS A LITTLE
UNLIKELY GIVEN THE LACK OF UPSTREAM CLOUDINESS ATTM. UTILIZING THE
GFS SOLN YIELDS CONVECTIVE CLOUDINESS AND TSRAS ARRIVING IN THE 22Z
TO 02Z TIME FRAME TONIGHT. A STORM OR TWO COULD BE ON THE STRONG TO
SEVERE SIDE WITH SOME GUSTY WINDS TO 40 KTS AND SMALL HAIL UP TO A
HALF AN INCH IN DIAMETER. CLOUDINESS ASSOCIATED WITH THE DISTURBANCE
SHOULD LIFT OUT OF THE AREA AFTER 06Z TONIGHT WITH MAINLY CLEAR
SKIES THERE AFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/DISCUSSION...MASEK
AVIATION...CLB
Hazardous weather outlook, Aug 16, 5:30 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT MON AUG 16 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-171030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT MON AUG 16 2010 /430 AM MDT MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
LATER TODAY AND THIS EVENING. INCREASED MOISTURE AND AFTERNOON
HEATING WILL DESTABILIZE THE ATMOSPHERE...LEADING TO THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. FOR THE MOST PART...THUNDERSTORMS WILL
REMAIN BELOW SEVERE LIMITS...HOWEVER AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE WEST OF A LINE FROM HAYES CENTER...TO
MULLEN TO MERRIMAN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS. LATER THIS EVENING AND OVERNIGHT...HEAVY RAIN IS
POSSIBLE SOUTH OF INTERSTATE 80 AS A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND TRACK ACROSS SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:29 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Aug 16, 2:42 PM CDTSevere Thunderstorm WarningLBFCherry48 min
Aug 16, 5:09 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln51 min
Aug 16, 6:22 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.